Two of the more perplexing features of Fluoroquinolone Toxicity (an adverse reaction to a fluoroquinolone antibiotic – Cipro/Ciprofloxacin, Levaquin/Levofloxacin, Avelox/Moxifloxacin or Floxin/Ofloxacin) are delayed reactions and tolerance thresholds. Both of these features of Fluoroquinolone Toxicity can be explained by noting that fluoroquinolones have been shown to damage mitochondria and cause oxidative stress, and that delayed onset of a disease state, as well as tolerance thresholds, are features of illnesses brought on by pharmaceutical induced mitochondrial damage and oxidative stress.
Delayed Reactions and Tolerance Thresholds with Fluoroquinolone Reactions
By “delayed reactions” I mean that adverse reactions to fluoroquinolones can occur weeks, months or even years after administration of the fluoroquinolone has stopped. For the lawsuit filed by Public Citizen on behalf of patients who tore or ruptured tendons after taking a fluoroquinolone, (a suit that prompted the addition of the black box warning on all orally and IV administered fluoroquinolones that notes that “Fluoroquinolones, including CIPRO®, are associated with an increased risk of tendinitis and tendon rupture in all ages. This risk is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants”), tendon tears and ruptures that occurred within one year of the patient taking the fluoroquinolone were accepted as being related to the patient’s fluoroquinolone use. Patient reports have noted that new adverse symptoms of fluoroquinolone toxicity have occurred years after administration of the fluoroquinolone has ceased.
Many patients also experience a tolerance threshold for fluoroquinolone use. A patient can tolerate fluoroquinolones well, experiencing few or no side-effects, until his or her threshold is reached. After the patient’s tolerance threshold is reached, multisymptom systemic illness ensues. This patient’s story, found on the Fluoroquinolone Wall of Pain, illustrates the issue of tolerance thresholds:
On April 15, 2013 I was prescribed Avelox. I had been on this drug many times for chronic sinus infections. This time was different. Within 10 minutes of the first dose I went into anaphylaxis. I stopped breathing, had numerous convulsions and two grand Mal seizures. Since that day I have suffered with seizures, convulsions, tremors, debilitating fatigue, muscle weakness, vision loss, severe neuropathic pain, vomiting, nausea, lack of appetite, tendon, and vein problems.
This patient tolerated Avelox (moxifloxacin – a fluoroquinolone) well until her tolerance threshold was reached. Once her tolerance threshold was reached, she experienced multi-symptom systemic illness.
I personally experienced both a delayed reaction to Cipro/Ciprofloxacin (also a fluoroquinolone) and a tolerance threshold for it. I took 7 500-milligram pills of Cipro in 2009 without notable incident. I was even able to hike the entire 500-mile Colorado Trail in 2010 (no peripheral neuropathy or weakness were present at that time). When I took 7 more 500-milligram pills in 2011 I experienced a severe adverse reaction that began two full weeks after I was done taking the pills. I experienced multiple musculoskeletal (I couldn’t walk more than a block) and nervous system symptoms (I lost my memory and reading comprehension), and I would describe the reaction as feeling like a bomb had gone off in my body.
Fluoroquinolone Time Bomb: It’s All About the Mitochondria
My experience of a delayed onset of systemic health issues after having previously tolerated Cipro/Ciprofloxacin well, is typical of diseases that are brought on by a pharmaceutical causing mitochondrial dysfunction. (Multiple journal articles have noted that fluoroquinolones cause mitochondrial damage and oxidative stress.)
In “Mechanisms of Pathogenesis in Drug Hepatotoxicity Putting the Stress on Mitochondria” it is noted that:
…damage to mitochondria often reflects successive chemical insults, such that no immediate cause for functional changes or pathological alterations can be established. There is indeed experimental evidence that prolonged injury to mitochondria, such as that which typifies oxidative injury to mitochondrial DNA or to components of the electron transport chain (ETC), has to cross a certain threshold (or a number of thresholds) before cell damage or cell death becomes manifest.
Each time mitochondria is injured, the patient gets closer to his or her personal tolerance threshold for mitochondrial damage. Once the threshold is crossed, cell damage and apoptosis occur – which manifest themselves in various states of illness.
It is further explained in “Mechanisms of Pathogenesis” that:
…approximately 60% of mitochondrial DNA must be deleted from the mouse genome before complex IV activity is compromised and serum levels of lactate are elevated. This non-linear response can be explained upon consideration that the molecules that subserve mitochondrial function (e.g., mitochondrial DNA, mRNA, and ETC proteins) are present in excess of amounts required for normal cell function. This reserve (or buffering) capacity acts as a protective mechanism; however, at a certain stage of damage, the supply of biomolecules needed to support wild-type mitochondrial function becomes compromised.
The lay person’s summary of the above excerpts is that we have excess mitochondrial DNA and that excess mitochondrial DNA keeps each of us from developing a systemic multi-symptom illness whenever mitochondrial DNA is adversely affected (many pharmaceuticals and environmental toxins adversely affect mitochondrial DNA). However, when mitochondrial DNA is depleted sufficiently, cellular dysfunction, oxidative stress and cell death, ensue.
Multiple studies have noted that fluoroquinolones deplete mitochondrial DNA (here, here and here). When enough mitochondrial DNA are depleted, adverse reactions that are systemic and include multiple symptoms simultaneously, occur.
Multi-Symptom Reaction: Look to Mitochondrial Damage
It is often difficult for the patient who is experiencing a systemic multi-symptom illness to connect his or her illness to the mitochondria damaging drug or toxin that hurt him or her because of the time delay between the cause (mitochondria damaging chemical) and the effect (bomb going off in body and mind). Though the delayed onset of fluoroquinolone toxicity and mitochondrial dysfunction symptoms are noted in many articles (here, here), the reason for the delayed onset of symptoms is not known. In “Mechanisms of Pathogenesis” it is hypothesized that “an initial adaptive response was followed by a toxic response” when cells are exposed to a mitochondria damaging chemical. Perhaps the delay in adverse reaction onset is due to a toxic response taking time to develop.
Many pharmaceuticals damage mitochondria. Bactericidal antibiotics (including fluoroquinolones), Statins, acetamiphen, some chemotherapy drugs, vaccines, and many others, cause mitochondrial dysfunction, oxidative stress and cell death. Mitochondrial dysfunction and oxidative stress are connected to a variety of ailments, from chronic fatigue syndrome to Alzheimer’s disease and obesity. However, the FDA and other drug regulatory agencies have systematically ignored damage to mitochondria caused by pharmaceuticals and “mitochondrial toxicity testing is not required by the US FDA for drug approval.”
The recognition of delayed adverse reactions and tolerance thresholds for mitochondrial damaging drugs and vaccines will go far in helping both doctors and patients to recognize mitochondrial damage related adverse drug reactions (and adverse vaccine reactions). Once the reactions are recognized, perhaps some pressure can be put on the FDA and/or the pharmaceutical companies to test how drugs affect mitochondria before they are released onto the market. After all, mitochondrial damage and oxidative stress are causally related to almost every chronic illness. It would be nice if doctors, those in the pharmaceutical industry, the FDA regulators, and others, recognized the harm that drugs do to mitochondria, and the symptoms of iatrogenic mitochondrial dysfunction.
Information about Fluoroquinolone Toxicity
Information about the author, and adverse reactions to fluoroquinolone antibiotics (Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and Floxin/ofloxacin) can be found on Lisa Bloomquist’s site, www.floxiehope.com.
Photo Credit: Mark Palmer Photography, www.palmerpics.com.
Participate in Research
Hormones MatterTM is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.
Hormones MatterTM conducts other crowdsourced surveys on medication reactions. To take one of our other surveys, click here.
To sign up for our newsletter and receive weekly updates on the latest research news, click here.
What Else Can I Do To Help?
Hormones MatterTM is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow. For more information contact us at: firstname.lastname@example.org.